CDC creates educational campaigns aimed at preventing drug overdoses

Health

(WFXR) — The Centers for Disease Control and Prevention (CDC) is launching new educational campaigns aimed at drug overdoses.

The CDC says these campaigns will provide information about the dangers of fentanyl, the risk of mixing drugs, the importance of naloxone, and reducing stigma around drug use to support treatment and recovery. These campaigns are intended for young adults ages 18-34. The CDC states over the past 20 years, drug overdoses have claimed around 900,000 lives in the U.S.

“This critical information can help all of us save a life from overdose and support people who use drugs in treatment and recovery,” said Debra Houry, MD, MPH, acting principal deputy director of CDC.  

Fentanyl can be Hidden in Drugs

According to the CDC, fentanyl is an extremely powerful synthetic opioid that is 100 times stronger than morphine. Health officials state that fentanyl can be found in counterfeit prescription medications, heroin, cocaine, methamphetamine, and other illicit drugs. To test if drugs have been laced with fentanyl there are test strips that can be used.

The CDC website, states that signs of an overdose are:

  • Small, constricted “pinpoint pupils”
  • Falling asleep or losing consciousness
  • Slow, weak, or no breathing
  • Choking or gurgling sounds
  • Limp body
  • Cold and/or clammy skin
  • Discolored skin (especially in lips and nails)

Mixing Drugs can be Dangerous

According to the CDC, whether you are mixing drugs intentionally or not, it is never safe. The CDC says that mixing stimulants such as ecstasy (MDMA), cocaine, methamphetamines, amphetamines (speed) can increase your heart rate and blood pressure to dangerous levels. It can also increase the risk of brain injury, liver damage, heart attack, and stroke.

Signs of use or overdose include:

  • Fast/troubled breathing
  • Increased body temperature
  • Nausea or vomiting
  • Chest pain
  • Seizures or tremors

The CDC also states that mixing depressants — opioids (heroin, morphine, oxycodone, hydrocodone, fentanyl) and Benzodiazepines — can slow down your breathing and increase your risk of damage to the brain and other organs, overdose, and death.

Signs of use or overdose include:

  • Slow breathing
  • Weak pulse
  • Altered mental status or confusion
  • Passing out

Combining stimulants and depressants doesn’t mean the drugs will cancel or balance each other out, according to the CDC. Instead, mixing these drugs could modify or even mask the effects of one or both drugs, therefore making it easier to overdose.

The CDC also covered drinking alcohol while using other drugs. The website states combining alcohol with other drugs can increase the risk of overdose and serious damage to the brain, heart, and other organs. That’s because alcohol is a depressant.

Naloxone is a Life-saving Medication

This medication — which can be given as a nasal spray or an auto-injector — can help reverse opioid overdose. The CDC says that this medication can help save the life of someone whose breathing has slowed or stopped due to opioids. It helps to restore normal breathing to a person within two to three minutes. Naloxone is available in all 50 states and Washington, DC as well as many pharmacies. Some pharmacies do not require a prescription.

Understanding Addiction to Support Recovery

According to the CDC, substance use disorder affects one in 14 Americans. There isn’t one clear-cut reason that leads to addiction. The CDC states that some use drugs to help with stress, trauma or even mental health issues.

“Addiction is a treatable disease,” said Christopher M. Jones, PharmD, DrPH, MPH, acting director of CDC’s National Center for Injury Prevention and Control. “And while recovery is not always a straight path forward, it is possible. Talking with a healthcare provider to develop a treatment plan that works best for that individual and connecting to other services and supports can aid recovery.”   

Addiction treatments can include behavioral therapies or treatment with medications for opioid use disorder. Some treatments can be in individual or group formats.

For more information about drug overdose prevention efforts, visit the CDC’s website.

For breaking news delivered to you, subscribe to WFXR’s breaking news email list

Get breaking news, weather, and sports delivered to your smartphone with the WFXR News app available on Apple and Android.

Copyright 2021 Nexstar Media Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Latest News

More News

News Tip Form